Hail, Chouteau
- When
- July 2, 2:30 PM MST
- Where
- Chouteau County, 5 mi N of Loma
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.002, -110.500
A severe thunderstorm dropped 1.75 inch diameter hail at Loma 5N.
Southwest flow aloft and an unstable airmass helped spawn numerous severe thunderstorms across portions of North Central Montana during the afternoon and early evening hours of Jul 2. Hail up to the size of baseballs was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Southwest flow aloft and an unstable airmass helped spawn numerous severe thunderstorms across portions of North Central Montana during the afternoon and early evening hours of Jul 2. Hail up to the size of baseballs was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 201 PM MDT MON JUL 2 2007 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED OVER EASTERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND EVENING. AN DISTURBANCE IN THE UPPER LEVEL FLOW WILL MOVE OVER AN UNSTABLE SURFACE LEVEL AIRMASS BY LATE EVENING FOR ISOLATED TO SCATTERED THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY TUESDAY MORNING AND A STRONG RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. REMAINDER OF THE SHORT TERM PERIOD WILL BE DOMINATED BY VERY WARM TEMPERATURES AND SUNNY SKIES WITH NO PRECIPITATION EXPECTED. MPJ THURSDAY THROUGH TUESDAY...UPPER LEVEL RIDGE TO ANCHOR OVER AREA THURSDAY AND FRIDAY WITH A SURFACE LOW MOVING TO THE NORTH OF THE AREA THURSDAY NIGHT AND FRIDAY MORNING. SURFACE LOW CONTINUES TO BUILD DOWN OVER THE AREA FRIDAY NIGHT AND SATURDAY AS UPPER LEVEL RIDGE FLATTENS. MODELS NOT IN AGREEMENT WITH RIDGE BUILDING OVER THE AREA ON MONDAY AND TUESDAY. WARMED TEMPERATURES UP SLIGHTLY FOR THURSDAY AND MORE ON FRIDAY. COOLED TEMPERATURES DOWN FOR SATURDAY AND SUNDAY WITH THE COOL FRONT MOVING THROUGH THE AREA. ALSO INCREASED CHANCE OF AFTERNOON PRECIPITATION OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH SHORT WAVES MOVING UP AND OVER THE AREA IN A MOIST SOUTHWEST FLOW ALOFT. CAMP && .AVIATION... UPDATED 1726Z. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE MOIST SOUTHWEST FLOW ALOFT WILL KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER THE ROUTES THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL LIKELY BE OVER THE EASTERN ROUTES...FROM JUST WEST OF KHVR AND KLWT AND EASTWARD...WITH SOME GUSTY WINDS AND LARGE HAIL POSSIBLE. CONVECTION WILL DIMINISH FROM WEST TO EAST DURING THE EVENING AND SKIES WILL CLEAR OUT BY 12Z. VFR CONDITIONS WILL PREVAIL EXCEPT FOR MVFR/IFR IN AND AROUND CONVECTION. THOMSON && .PRELIMINARY POINT TEMPS/POPS... GTF 56 89 57 93 / 20 0 0 0 CTB 53 86 55 90 / 10 0 0 0 HLN 57 91 58 95 / 10 0 0 0 BZN 52 88 53 93 / 20 0 0 0 WEY 43 83 44 85 / 10 0 0 0 DLN 50 86 52 90 / 10 0 0 0 HVR 57 92 57 96 / 30 0 0 0 LWT 55 85 55 89 / 30 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MUCH OF SOUTHWEST MONTANA. && SHORT TERM...MPJ LONG TERM...CAMP AVIATION...THOMSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT MON JUL 2 2007 MTZ008-014-015-052>055-031200- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 530 AM MDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS EVENING FOR MUCH OF SOUTHWEST MONTANA. VERY DRY CONDITIONS...COMBINED WITH LOW HUMIDITIES...BREEZY SOUTHWEST WINDS...AND ISOLATED THUNDERSTORMS WILL ALLOW FOR POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS TO DEVELOP THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL DAYS OF HOT TEMPERATURES ARE EXPECTED OVER THE REGION WEDNESDAY THROUGH FRIDAY. THESE HOT CONDITIONS COULD LEAD TO FIRE WEATHER CONCERNS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>013-044>051-031200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 530 AM MDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTH CENTRAL MONTANA. SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL MONTANA DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS COULD BE SEVERE. THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE LARGE HAIL. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL 11 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL DAYS OF HOT TEMPERATURES ARE EXPECTED OVER THE REGION WEDNESDAY THROUGH FRIDAY. THESE HOT CONDITIONS COULD LEAD TO FIRE WEATHER CONCERNS LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 90 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm dropped 1.75 inch diameter hail at Loma 5N.
A severe thunderstorm dropped .75 inch diameter hail at Dutton 10E. The hail damaged the winter wheat crop.
A severe thunderstorm dropped 1.75 inch diameter hail at The Knees 8S. The hail completely destroyed the winter wheat crop.
A severe thunderstorm dropped 1.75 inch diameter hail at Lewistown 20NNE.
A severe thunderstorm produced a wind gust to 60 mph at Havre 20S.
A severe thunderstorm dropped 2.75 inch diameter hail at Lewistown 8E.
A severe thunderstorm dropped .75 inch diameter hail at Chinook 5NW.
A severe thunderstorm produced a wind gust to 60 mph at Carter 11N.
A severe thunderstorm dropped .75 inch diameter hail at Grass Range 10NW.
A severe thunderstorm dropped .88 inch diameter hail at Rudyard 13SSW.
A severe thunderstorm dropped .88 inch diameter hail at Lewistown.
A severe thunderstorm dropped .88 inch diameter hail at Hays 8N. The hail lasted about 30 minutes and covered the ground to a depth of 1 inch.
A severe thunderstorm dropped .88 inch diameter hail at Lewistown 10E.
A severe thunderstorm dropped 1.5 inch diameter hail at Hays 6N. The hail lasted about 15 minutes and covered the ground to a depth of 2 inches in some places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36135, 36137, 36138, 36139, 36146, 36140, 36141, 36142, 36143, 36144, 36145, 36147, 36150, 36152.